Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Excessive sweating, nausea, on Effexor, Cymbalta. Best drug for GAD?

User rating for this question
Answered by

Practicing since : 1996
Answered : 67 Questions
Advice on excessive sweating (not at night and only when moving) and nausea (18 months) whilst on the following drugs (have been on Effexor, Cymbalta and now Pristiq 100m) and your suggestions as to what best drug for GAD if SNRI not working for me.
Have seen psych for 6 months - timeline therapy , relaxation etc meditation.
Keen to come off altogether, taper down, thought maybe seroquel lowest dose if I can get down to 50m Pristip? But propsect is now making me feel anxious and not quite confident about it now. Damn it.
Posted Sun, 19 May 2013 in Mental Health
Answered by Dr. J. Clive Spiegel 20 hours later
Hello my name is Dr. J. Clive Spiegel MD and I'm a board-certified psychiatrist and neurologist practicing in the state of New York, USA. Thanks for your excellent question. I will attempt to give you the most comprehensive answer I can. The three medications you have tried, as you yourself stipulate, are the three members of the SNRI family (serotonin & norepinephrine reuptake inhibitors). These agents are all FDA approved for major depressive disorder, but only Effexor and Cymbalta are approved for GAD per se. Does this mean that Pristiq isn't good for treating GAD? Not necessarily. It merely means that Pfizer Hasn't been able to present the FDA with enough data to garner a GAD indication. Also, the FDA has stopped giving pharmaceutical companies post-marketing patent extensions for new indications, which disincentives pharma companies from spending money on these trials and on trying to obtain these indications. Interestingly, most psychiatrists (and primary care physicians) will start patients on SSRIs for GAD first, before using the SNRIs. Why? Because Prozac, Paxil, Celexa, Lexapro, Zoloft are all available as cheaper generic formulations now. Cymbalta and Pristiq remain branded and more expensive in the USA anyway. If you haven't tried one of these SSRIs, then of course this should be seriously discussed between you and your provider. Another factor that patients and physicians forget at times, is that the dosing on these agents is an important factor to moderate. If you haven't taken a high end dose of an agent for six to eight weeks, then you haven't had a proper trial of that agent in either length or strength. The same applies to the SNRIs. Taking an antipsychotic like Seroquel is quite a commitment because its a very strong agent with a myriad of heavy side effects that may outweigh its utility in anxiety disorders. Also the antipsychotic class of agents are NOT indicated for nor approved for anxiety disorders. Yes, they are used off-label for that purpose,but risks may well outweigh benefits. If all else fails, taking a long-acting, low-dose benzodiazepine, like either Xanax XR or Klonopin might be helpful to you. It's something to discuss with your clinician. I hope this helped orient you towards a better outcome. Ask your provider for more information. Thanks for this interesting question. Best of health to you.
Above answer was peer-reviewed by
Follow-up: Excessive sweating, nausea, on Effexor, Cymbalta. Best drug for GAD? 1 hour later
Thanks so much for that reply Dr Spiegel. Sorry I should have said - I have also tried Zoloft and Lexapro and had disturbing side effects including difficulty with conversation, panic on waking and dizziness which did not resolve over time. Thanks for observations about Seroquel. I did use for 5 days whilst transitioning from one drug to another and it seemed to work well for me - for sleep anyway! I now understand it is a heavy duty drug.
Question: I thought meds 'repaired' the damaged flight or fight neurotransmitters over time, but not so? I thought one day I would be able to stop meds. Do most GAD sufferers stay on meds for life?
Answered by Dr. J. Clive Spiegel 14 hours later
Thanks for the follow up question. Anxiety, unlike depression, tends to be more recalcitrant and recurrent. So to be simple, yes, it's often necessary for people to remain on anti anxiety medications their whole lives. There are no hard and fast rules about this. I've seen patients do well with medications and then enjoy a sustained symptom relief even once off meds. Some patients almost developed a sustained "learned" behavioral response and while
On medications develop a decrease in anxiety that then becomes almost learned and indelible long after the meds are stopped. This is what you refer to as "repairing" the brain. I hope this addressed some of your further concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor